Eurasian journal of toxicology, vol.4, no.3, pp.88-92, 2022 (Peer-Reviewed Journal)
Intoxication is the deterioration of body functions due to different toxic substances. Poisoning by drugs constitutes an important part of all poisonings. Symptoms such as altered consciousness, tachycardia/bradycardia, or hypertension/hypotension may be seen because the cardiovascular system is affected. Changes in clinical findings and ECG may be revealed according to the degree of heart involvement. Rapid recognition and effective intervention by the emergency physician are of great importance. This review considers the use of ECG in the management of poisoned patients. Systematic evaluation of the ECG in a patient followed up with poisoning is essential for details that may be overlooked. Velocity, rhythm, intervals, and segments, QRS, wave morphologies, durations, ischemic changes should be followed carefully. When performing rhythm analysis, clues to drug cardiotoxicity should be sought in unstable patients. Are there ectopic beats on the EKG? The answer to this question may carry important clues. Automaticity caused by sympathomimetics may underlie ectopic beats. This may be the first sign of a problem caused by acute coronary syndrome or electrolyte disturbances. Is the rhythm supraventricular? or ventricular? Is bradycardia with AV block? Or without AV block? Is tachycardia narrow complex? Or is it a large complex? Answers to questions such as: For life-threatening rhythms, ventricular tachycardia, ventricular fibrillation, and complete AV-block, the guidelines developed should be followed, and first intervention should be made. Agents that can cause tachycardia; are sympathomimetics (methamphetamine), anticholinergics (antidepressants, antipsychotics), class 1A and 1C antidysrhythmics, and TCA. Agents that can cause bradycardia; calcium channel / beta blockers / digoxin (AV block), opioids / ethanol, organophosphates, lithium. Prolonging the PR interval may indicate beta-adrenergic antagonism, calcium channel antagonism, or digoxin poisoning. Typical ECG of TCA poisoning shows sinus tachycardia with first-degree AV block, wide QRS complexes, and positive R' wave in aVR. The ECG should be taken and evaluated in patients presenting with poisoning within the first 10 minutes. Suppose the poisoning agent is an agent that influences the cardiovascular system. In that case, it should be kept in mind that continuous cardiac monitoring and control ECG evaluation should be performed in addition to the application of ECG.